Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS Cleveland, OH

July 21, 2009Mahoning County, Portage County, Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2009, 2:51 PM EDT for Mahoning County, Portage County, Stark County, Ohio. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2009, 2:51 PM EDT (18:51 UTC)
Expired
Jul 21, 2009, 3:45 PM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Mahoning County, OH, Portage County, OH, Stark County, OH

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:02 PM EDTHAIL 0.88Alliance, OH
Jul 21, 3:22 PM EDTHAIL 0.88Youngstown, OH
Jul 21, 3:48 PM EDTHAIL 1.25Youngstown, OH
Jul 21, 3:50 PM EDTHAIL 1Boardman, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 211851
SVRCLE
OHC099-133-151-211945-
/O.NEW.KCLE.SV.W.0079.090721T1851Z-090721T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
251 PM EDT TUE JUL 21 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO
  PORTAGE COUNTY IN NORTHEAST OHIO
  EASTERN STARK COUNTY IN NORTHEAST OHIO

* UNTIL 345 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF SEVERE THUNDERSTORM OVER COLUMBIANA COUNTY. ADDITIONAL
  SEVERE THUNDERSTORMS MAY DEVELOP AND BRIEFLY BECOME SEVERE. THIS 
  AREA OF THUNDERSTORMS WILL DRIFT NORTHWARD AT 5 MPH. NICKEL SIZE 
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  SEBRING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4125 8100 4114 8100 4113 8052 4090 8052
      4089 8075 4092 8088 4090 8090 4090 8107
      4073 8108 4072 8122 4066 8123 4065 8139
      4126 8139
TIME...MOT...LOC 1849Z 188DEG 5KT 4090 8101

$$
1 follow-up statement
000 
WWUS51 KCLE 211927
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EDT TUE JUL 21 2009

OHC099-133-151-211945-
/O.CON.KCLE.SV.W.0079.000000T0000Z-090721T1945Z/
MAHONING OH-STARK OH-PORTAGE OH-
327 PM EDT TUE JUL 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR PORTAGE...EASTERN STARK AND MAHONING COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS. THIS STORM WAS LOCATED  
NORTHEAST OF ALLIANCE AND NEAR SALEM...MOVING NORTHWEST AT 15 MPH. 
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...CRAIG
BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

JUST BEFORE 3PM LARGE HAIL HAS BEEN REPORTED IN ALLIANCE WITH THIS 
CLUSTER OF STORMS IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4125 8100 4114 8100 4113 8052 4090 8052
      4089 8075 4092 8088 4090 8090 4090 8107
      4073 8108 4072 8122 4066 8123 4065 8139
      4126 8139
TIME...MOT...LOC 1923Z 151DEG 12KT 4097 8091

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:03 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 21, 1:03 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
103 PM EDT TUE JUL 21 2009

.SYNOPSIS...
EVEN THOUGH WEAK HIGH PRESSURE IS CENTERED JUST NORTHEAST OF THE
AREA...AN UPPER LEVEL DISTURBANCE WILL KEEP THE CHANCE FOR
SHOWERY WEATHER TODAY. BY WEDNESDAY LOW PRESSURE WILL WORK INTO
THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES. HIGH PRESSURE WILL
BRIEFLY STAY FOR FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL LOW OVER SOUTHEAST OHIO WILL CONTINUE A SLOW MOVE TO
THE NORTHEAST THROUGH THE AFTERNOON. CENTER OF THE UPPER LEVEL
CIRCULATION INDICATED WELL BY RADAR WITH A SMALL CLUSTER OF
SHOWERS/THUNDERSTORMS SOUTHWEST OF PITTSBURGH. MOST OF THE
REDEVELOPMENT WILL BE ALONG AND EAST OF A CANTON TO MENTOR LINE.
ELSEWHERE CANT RULE OUT AN ISOLATED/SCATTERED SHOWER OR
THUNDERSTORM WITH THE COOLER AIR ALOFT.

DID WARM TEMPERATURES A COUPLE DEGREES AT MOST LOCATIONS WITH
CUMULUS SLOW TO DEVELOP...ESPECIALLY OVER THE WESTERN COUNTY
WARNING AREA(CWA). OTHERWISE ONLY MINOR CHANGES TO REFLECT THE
CURRENT DIURNAL TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
DECREASING TREND IN SHOWER ACTIVITY FROM SOUTHWEST TO NORTHEAST
THIS EVENING AS UPPER LOW PULLS AWAY. THERE WILL ONLY BE A BRIEF
LULL IN THE UNSETTLED WEATHER AS THE NEXT TROUGH APPROACHES. THIS
WILL ONE WILL HAVE A MORE DEFINED SURFACE LOW WITH IT...BUT PLENTY
OF DIFFERENCES EXIST AMONGST VARIOUS MODELS. INTENSITY AND TRACK
OF THE SURFACE LOW RANGE FROM MICHIGAN TO THE OHIO RIVER AND WELL
DEVELOPED TO BARELY THERE. THE REALLY BROAD PICTURE TAKES THE
LARGE SCALE FEATURES ACROSS THE AREA WEDNESDAY INTO THURSDAY. WITH
LOW CONFIDENCE IN THE DETAILS...ADDITIONAL DETAILS DIFFICULT TO
PUT INTO FORECAST AND ALSO DIFFICULT TO MATCH THE HIGH MOS
GUIDANCE. WILL SETTLE WITH AN INCREASE TO LIKELY POPS WED/WED
NIGHT AND TREND TOWARD A 12Z GFS ENS/BLEND OF SOLUTIONS. HAVE FLIP
FLOPPED WHERE ACROSS THE AREA THE WARMER TEMPERATURES WILL TAKE
PLACE WEDNESDAY. WITH RAIN ENCROACHING EARLIER IN THE DAY
WEDNESDAY THAN PREVIOUSLY EXPECTED...HAVE LOWERED TEMPS
THERE...AND RAISED THEM EAST WHERE RAIN WILL HOLD OFF. AREA WILL
STILL BE COMING IN BELOW NORMAL.

AS PREVIOUS FORECASTER STATED...UPPER LOW DUMBBELLS AROUND THE
GREAT LAKES THROUGH THURSDAY NIGHT...SO PRECIP CHANCES WILL STILL
HAVE TO BE IN THE FORECAST FOR THURSDAY.

WHILE IN THE MIDDLE OF THAT DUMBELLING...FRIDAY GETS POSITIONED
WITH WEAK RIDGING BEFORE THE NEXT LOBE OF ENERGY WORKS THE UPPER
LOW INTO THE MIDWEST FOR THE WEEKEND. SO WILL GIVE A DRY FORECAST
TO FRIDAY AND WARMER TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH WILL BE OVER THE CENTRAL GREAT LAKES AREA OVER
THE WEEKEND AND INTO MONDAY THOUGH LIFTING NORTHWARD NEAR THE END OF
THE PERIOD. THIS WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HOWEVER BACKED THE CHANCE OF
SHOWERS OFF TO JUST SLIGHT CHANCE ON MONDAY WITH THE UPPER LEVEL LOW
LIFTING NORTHWARD BY THEN THOUGH THE TROUGH STILL EXTENDS SOUTH INTO
THE AREA. GFS IS LITTLE SLOWER BRINGING THE FRONT THROUGH OVER THE
WEEKEND...NOT CLEARING THE AREA UNTIL LATE DAY SUNDAY. TEMPERATURES
WILL CONTINUE TO BE NEAR SEASONAL AVERAGES.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
UPPER LEVEL LOW PRESSURE OVER NE OH THIS AFTERNOON SHOULD CAUSE AT
LEAST A FEW SHRA AND SOME TSRA TO DEVELOP BUT LATEST MOST GUIDANCE
HAS VERY LOW POPS FOR THE REST OF TODAY. IN LIEU OF THE LOW POPS
WILL ONLY CARRY VCSH AND MENTION CB EXCEPT FOR AROUND ERI FOR
CURRENT SHRA NEARBY AND VCTS AT YNG FOR A FEW HOURS THIS AFTERNOON
FOR SMALL BAND OF CONVECTION CURRENTLY NEAR HLG. MOVEMENT WILL
GENERALLY BE FROM SE TO NW...SOMEWHAT UNUSUAL FOR THIS AREA.  AREAS
OF MVFR WILL OCCUR IN THE SHOWERS. MOST OF THE ACTIVITY WILL DIE OFF
DURING THE EVENING BUT SOME NEW ACTIVITY MAY DEVELOP LATE TONIGHT
AND CONTINUE TO DEVELOP WED MORNING AHEAD OF A LOW PRESSURE SYSTEM
APPROACHING THE AREA FROM THE SW.  INCREASED MOISTURE IN THE
ATMOSPHERE WILL LIKELY ALLOW FOG TO FORM IN MOST PLACES LATE TONIGHT
BUT ADDED CLOUDS MID AND HIGH CLOUDS MOVING IN SHOULD KEEP THE FOG
FROM DROPPING TOO MUCH BELOW MVFR OR HIGH END IFR.

.OUTLOOK...NUMEROUS SHOWERS/STORMS LIKELY WEDNESDAY AFTERNOON WITH
MVFR CONDITIONS. ISOLD SHRA/TSTMS WILL CAUSE BRIEF MVFR/IFR
CONDITIONS THUR AND FRI ALONG WITH EARLY MORNING FOG/HAZE. MORE
NUMEROUS SHOWERS/STORMS AGAIN POSSIBLE OVER THE WEEKEND.

&&

.MARINE...
SURFACE RIDGE WILL CONTINUE TO PROVIDE A GENERAL FAIRLY LIGHT
EASTERLY FLOW INTO AT LEAST THE EARLY PART OF WEDNESDAY. HOWEVER
UPPER LEVEL TROUGH WILL PROVIDE A THREAT OF SOME SHOWERS AND
THUNDERSTORMS ON THE LAKE. LOW PRESSURE MOVING NORTHEAST TOWARD THE
LAKE ON WEDNESDAY WILL PROVIDE AN INCREASING EASTERLY FLOW. SCA MAY
BE NEEDED LATE IN DAY WEDNESDAY OR WEDNESDAY NIGHT...IF NOT CHOPPY 2
TO 4 FOOT WAVES CAN BE EXPECTED. WINDS SHOULD SUBSIDE SOME EARLY
THURSDAY BUT THEN PICK UP LATER IN THE DAY. AGAIN SCA MAY BE NEEDED
BUT FOR NOW LOOKS LIKE WAVES WILL STAY BELOW CRITERIA BUT CHOPPY
CONDITIONS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...MULLEN
SHORT TERM...OUDEMAN
LONG TERM...RANDEL
AVIATION...ADAMS
MARINE...RANDEL
Hazardous weather outlook, Jul 21, 6:01 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EDT TUE JUL 21 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
601 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:44 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull61 min
Jul 21, 4:38 PM EDTSevere Thunderstorm WarningCLEMedina, Stark, Summit53 min
Jul 21, 4:42 PM EDTSevere Thunderstorm WarningCLETrumbull41 min
Jul 21, 6:13 PM EDTSmall Craft AdvisoryCLE4 hr
Jul 21, 7:20 PM EDTSevere Thunderstorm WarningCLEHuron40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.